Apo-Warfarin

Apo-Warfarin Overdosage

warfarin

Manufacturer:

Apotex

Distributor:

Pharmaforte
Full Prescribing Info
Overdosage
Symptoms: Suspected or overt abnormal bleeding (eg, appearance of blood in stools or urine, hematuria, excessive menstrual bleeding, melena, petechiae, excessive bruising or persistent oozing from superficial injuries) are early manifestations of anticoagulation beyond a safe and satisfactory level.
Treatment: Excessive anticoagulation, with or without bleeding, may be controlled by discontinuing Apo-Warfarin therapy and if necessary, by administration of oral or parenteral vitamin K1. (See recommendations accompanying vitamin K1 preparations prior to use.) Such use of vitamin K1 reduces response to subsequent Apo-Warfarin therapy. Patients may return to a pre-treatment thrombotic status following the rapid reversal of a prolonged PT/INR. Resumption of Apo-Warfarin administration reverses the effect of vitamin K and a therapeutic PT/INR can again be obtained by careful dosage adjustment. If rapid anticoagulation is indicated, heparin may be preferable for initial therapy.
If minor bleeding progresses to major bleeding, give 5-25 mg (rarely up to 50 mg) parenteral vitamin K1. In emergency situations of severe hemorrhage, clotting factors can be returned to normal by administering 200-500 mL of fresh whole blood or fresh frozen plasma, or by giving commercial Factor IX complex.
A risk of hepatitis and other viral diseases is associated with the use of these blood products; Factor IX complex is also associated with an increased risk of thrombosis. Therefore, these preparations should be used only in exceptional or life-threatening bleeding episodes secondary to Apo-Warfarin overdosage.
Purified Factor IX preparations should not be used because they cannot increase the levels of prothrombin, Factor VII and Factor X which are also depressed along with the levels of Factor IX as a result of Apo-Warfarin (warfarin sodium) treatment. Packed red blood cells may also be given if significant blood loss has occurred. Infusions of blood or plasma should be monitored carefully to avoid precipitating pulmonary edema in elderly patients or patients with heart disease.
Exclusive offer for doctors
Register for a MIMS account and receive free medical publications worth $139 a year.
Sign up for free
Already a member? Sign in